The three week sulphasalazine syndrome
- 31 Downloads
We report a 53-year-old man with sero-negative rheumatoid arthritis who developed a fever, rash and hepatitis 3 weeks after starting sulphasalzine therapy. This was associated with a T cell lymphocytosis, eosinophilia and evidence of classical complement pathway activation. He responded to high dose corticosteroids. This is a rare but characteristic reaction which is likely to be encountered by rheumatologists more frequently with the increasing use of sulphasalazine. It should be recognized promptly as it may be fatal and can be confused with other systemic diseases.
Key wordsSulphasalazine Serum Sickness Hypersensitivity Rheumatoid Arthritis Hepatitis Adverse Drug Reaction
Unable to display preview. Download preview PDF.
- 12.Das, K.M., Chowdhury, J.R., Zapp, B., Fara, J.W. Small bowel absorption of sulfasalazine and its hepatic metabolism in human beings, cats and rats. Gastroenterol 1979, 77, 280–284.Google Scholar